Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 16, 2018, 6:13 PM EDT for Lake County, Volusia County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 6:13 PM EDT (22:13 UTC)
- Expired
- Aug 16, 2018, 6:47 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 131 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WUUS52 KMLB 162213
SVRMLB
FLC069-127-162300-
/O.NEW.KMLB.SV.W.0071.180816T2213Z-180816T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
613 PM EDT THU AUG 16 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in east central Florida...
West central Volusia County in east central Florida...
* Until 700 PM EDT.
* At 613 PM EDT, a severe thunderstorm was located 7 miles northeast
of Paisley, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
DeLand, Paisley, West DeLand, Forest Hills and Lake Kathryn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.
&&
LAT...LON 2901 8131 2893 8143 2902 8157 2914 8163
2923 8152
TIME...MOT...LOC 2213Z 145DEG 7KT 2907 8147
HAIL...1.00IN
WIND...60MPH
$$
Rodriguez3 follow-up statements
552
WWUS52 KMLB 162225
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
625 PM EDT THU AUG 16 2018
FLC069-127-162300-
/O.CON.KMLB.SV.W.0071.000000T0000Z-180816T2300Z/
Lake FL-Volusia FL-
625 PM EDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN LAKE AND WEST CENTRAL VOLUSIA COUNTIES...
At 625 PM EDT, a severe thunderstorm was located 7 miles southwest of
Barberville, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
DeLand, Paisley, West DeLand, Forest Hills and Lake Kathryn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.
&&
LAT...LON 2901 8131 2893 8143 2902 8157 2914 8163
2923 8152
TIME...MOT...LOC 2225Z 145DEG 7KT 2909 8149
HAIL...0.88IN
WIND...60MPH
$$
Rodriguez646 WWUS52 KMLB 162235 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 635 PM EDT THU AUG 16 2018 FLC069-127-162300- /O.CON.KMLB.SV.W.0071.000000T0000Z-180816T2300Z/ Lake FL-Volusia FL- 635 PM EDT THU AUG 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR NORTHEASTERN LAKE AND NORTHWESTERN VOLUSIA COUNTIES... At 635 PM EDT, a severe thunderstorm was located near Astor, moving northwest at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Astor, Astor Park and Lake Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Melbourne. && LAT...LON 2907 8136 2902 8148 2915 8162 2923 8152 TIME...MOT...LOC 2235Z 145DEG 7KT 2911 8150 HAIL...0.88IN WIND...60MPH $$ Rodriguez
241
WWUS52 KMLB 162247
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
647 PM EDT THU AUG 16 2018
FLC069-127-162256-
/O.CAN.KMLB.SV.W.0071.000000T0000Z-180816T2300Z/
Lake FL-Volusia FL-
647 PM EDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2907 8136 2902 8148 2915 8162 2923 8152
TIME...MOT...LOC 2244Z 145DEG 7KT 2913 8152
$$
RodriguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:39 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 3:39 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 339 PM EDT Thu Aug 16 2018 .DISCUSSION... Through Tonight...Sea and outflow boundaries should generate isolated to scattered storms into evening across the interior. The HRRR model has been consistent in showing the storms lasting until a little past sunset, with a potential for frequent lightning strikes and gusty winds to around 40 mph. Otherwise, the surface ridge axis will nudge north into our northern sections. This will provide a southeast flow, but the models show drying working in over the Atlantic, so will only carry a small coastal PoP in the south where the onshore flow is deepest. Fri...Surface to 700mb high pressure ridge axis will be over north Florida and provide an easterly wind flow. This will push a ribbon of much drier air (Saharan air layer?) into the Space/Treasure Coast. Previously, MOS had minimal PoPs areawide, but now has come in with chance values inland and even slight chance along the coast. Will keep mentionable precip out of the forecast right on the coast due to the sea breeze pushing inland rather quickly again, but will have a 20-30 percent chance for sea breeze storms inland. High temperatures will reach around 90 along the coast and lower-mid 90s inland. Heat indices will reach 100 to 105, which is slightly above normal for mid August. (Previous Discussion) Sat-Wed...Mid level trough will redevelop across the eastern CONUS this weekend. That will push a sfc trough into the southeast U.S and weaken the mid level ridge and its suppression. The low level ridge axis will slip south across central FL and moisture will gradually increase. Rain chances will remain below normal Saturday especially across north/central sections with highest chances (30-40 percent) around Lake Okeechobee. Rain/storm coverage will return to climatology (30-50 percent) Sun-Wed. High temperatures will continue to reach the low 90s over most areas, but mid 90s expected Saturday over the north interior due to lack of clouds and precip. && .AVIATION...A few interior terminals will have a chance for a storm until a little after sunset. Otherwise, mostly VFR with a small chance for a coastal shower KFPR-KSUA. It looks drier overall on Fri, with a 20-30% chance of storms at interior terminals in the afternoon. && .MARINE... Tonight-Friday...Axis of Atlantic high pressure ridge will be just north of the waters. This will provide a southeast wind flow 10 knots or less, except 10-15 knots offshore in the south. Seas will continue near 2 feet along the coast and up to 3 feet well offshore. Some drier air above the surface will move over the waters, so we will have only a minimal chance for showers over the southern waters tonight. Sat-Tue...The Atlantic ridge axis is forecast to shift back to the south reaching the central/southern waters Sunday and become quasi- stationary into Tue. This will support a more southerly wind flow. With the ridge axis nearby, the gradient wind will generally be 10 knots or less, but may become 10-15 knots in the north Mon-Tue. Coverage of showers/storms will remain very limited Sat though moisture returning in the south should bring a chance. A higher coverage of storms is expected Sun-Tue, especially across the north, where offshore moving afternoon storms are shown north of Sebastian Inlet. Seas 2-3 feet. && .HYDROLOGY... No sites along the Saint Johns river are at or above Flood Stage. However, Astor, Sanford and Lake Harney forecast points remain in Action Stage. Refer to the latest Hydrologic Statements (RVSMLB) for the latest stage and forecast information. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 90 74 91 / 10 10 10 10 MCO 76 93 75 94 / 20 30 10 20 MLB 78 90 76 91 / 10 10 0 10 VRB 76 91 74 91 / 10 10 0 20 LEE 77 93 76 94 / 30 30 10 20 SFB 76 93 75 95 / 20 20 10 20 ORL 76 93 76 94 / 20 30 10 20 FPR 76 90 74 90 / 10 10 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && FORECAST...Lascody IMPACT WX/RADAR...Bragaw/Rodriguez
Hazardous weather outlook, Aug 16, 11:10 AM EDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1110 AM EDT Thu Aug 16 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-170315- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1110 AM EDT Thu Aug 16 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered thunderstorms will develop this afternoon, mainly over interior sections of east central Florida. Lightning strikes will be the primary hazard, which will become frequent in a few strong storms during the late afternoon. Wind gusts of 30 to 40 mph and local heavy rainfall around one inch also will be possible. This will result in ponding of water on roadways and in other poorly drained areas. .MARINE THUNDERSTORM GUST IMPACT... Isolated strong storms this afternoon will be capable of producing wind gusts around 35 knots across the inland lakes, as well as the open Atlantic north of Sebastian Inlet. Storm motion will generally be to the north-northwest at 5 to 10 knots. Gusty winds can occur well out ahead of the heavy rain and lightning associated with an approaching storm. .RIVER FLOOD IMPACT... The Saint Johns River at Astor, Sanford, and above Lake Harney near Geneva remain above Action Stage. River levels are forecast to remain steady or slowly fall into late week. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Storm coverage will be lower than average Friday and Saturday as drier air aloft pushes into the region. Coverage should return closer to average starting Sunday. Lightning will be the main hazard with isolated to scattered storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Bragaw
In the hours before
Special weather statement, Aug 16, 3:02 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
302 PM EDT THU AUG 16 2018
FLZ058-162000-
Okeechobee FL-
302 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKEECHOBEE COUNTY UNTIL
400 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong
cluster of thunderstorms near Basinger, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Basinger, Fort Drum and Kissimmee Prarie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2729 8100 2730 8100 2730 8103 2732 8103
2733 8105 2735 8103 2736 8103 2738 8107
2738 8110 2739 8112 2742 8114 2744 8114
2746 8117 2748 8118 2764 8111 2764 8104
2752 8077 2726 8092
TIME...MOT...LOC 1902Z 122DEG 10KT 2738 8095
JohnsonSpecial weather statement, Aug 16, 3:50 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
350 PM EDT THU AUG 16 2018
FLZ053-162030-
Osceola FL-
350 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSCEOLA COUNTY UNTIL
430 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Marian, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake Kissimmee, Kenansville and Lake Marian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2795 8134 2812 8121 2791 8087 2768 8094
2790 8131 2792 8131 2794 8135
TIME...MOT...LOC 1950Z 118DEG 9KT 2789 8111
JohnsonSpecial weather statement, Aug 16, 5:38 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
538 PM EDT THU AUG 16 2018
FLZ044-162215-
Northern Lake County FL-
538 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE COUNTY UNTIL
615 PM EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander Springs, or 7 miles north of Paisley. This storm was
nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Alexander Springs, Sellers Lake, Lake Dorr and Astor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2905 8164 2915 8164 2915 8153 2900 8153
2900 8166 2905 8166
TIME...MOT...LOC 2137Z 179DEG 4KT 2909 8159
RodriguezSpecial weather statement, Aug 16, 6:03 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
603 PM EDT THU AUG 16 2018
FLZ041-044-162230-
Northern Lake County FL-Inland Volusia FL-
603 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 630 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand, moving northwest at 10 mph. Additional strong thunderstorms
were located over Lake George and south of Astor.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
DeLand, Pierson, Paisley, Lake George and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2937 8148 2919 8143 2898 8130 2895 8143
2903 8166 2905 8166 2905 8164 2928 8164
2930 8165 2932 8168
TIME...MOT...LOC 2202Z 145DEG 7KT 2901 8139
RodriguezThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:28 PM EDT | Special Weather Statement | MLB | Flagler | 32 min |
| Aug 15, 9:17 PM EDT | Special Weather Statement | MLB | Volusia | 43 min |
| Aug 15, 9:18 PM EDT | Areal Flood Advisory | MLB | Volusia | 117 min |
| Aug 16, 3:02 PM EDT | Special Weather Statement | MLB | Okeechobee | 58 min |
| Aug 16, 3:50 PM EDT | Special Weather Statement | MLB | Osceola | 40 min |
| Aug 16, 5:38 PM EDT | Special Weather Statement | MLB | Lake | 37 min |
| Aug 16, 6:03 PM EDT | Special Weather Statement | MLB | Volusia | 27 min |
| Aug 16, 6:28 PM EDT | Special Weather Statement | MLB | Lake | 32 min |
| Aug 16, 6:44 PM EDT | Special Weather Statement | MLB | Flagler | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.